Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 139  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
E-IJD CORRESPONDENCE
Year : 2016  |  Volume : 61  |  Issue : 1  |  Page : 125
Interstitial granulomatous drug reaction after intranasal desmopressin administration


1 Department of Experimental and Clinical Medicine, Institute of Dermatology, University of Udine, Italy
2 Institute of Pathology, University of Udine, Italy

Date of Web Publication15-Jan-2016

Correspondence Address:
Maione Vincenzo
Department of Experimental and Clinical Medicine, Institute of Dermatology, University of Udine
Italy
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.174175

Rights and Permissions



How to cite this article:
Vincenzo M, Giuseppe S, Maria O, Enzo E. Interstitial granulomatous drug reaction after intranasal desmopressin administration. Indian J Dermatol 2016;61:125

How to cite this URL:
Vincenzo M, Giuseppe S, Maria O, Enzo E. Interstitial granulomatous drug reaction after intranasal desmopressin administration. Indian J Dermatol [serial online] 2016 [cited 2019 Sep 22];61:125. Available from: http://www.e-ijd.org/text.asp?2016/61/1/125/174175


Sir,

A 56-year-old man presented with a 1-month history of multiple, erythematous, annular plaques on his trunk [Figure 1]a that appeared about 4 weeks after intranasal administration of desmopressin (40 mcg/daily) for diabetes insipidus, arose 24 hours after excision of a dopamine agonist-resistant prolactinoma performed about 2 months earlier. The man denied other drugs intake and health issues. Laboratory testing showed no alteration. Histopathological examination of one plaque revealed diffuse edema and interstitial infiltrate of lymphocytes and histiocytes in the upper dermis, with periadnexal involvement and vacuolar interface dermatitis [Figure 2]a. CD68 stain confirmed the presence of histiocytes [Figure 2]b] and Masson's trichrome and Verhoeff's stains revealed collagen and elastic fibers fragmentation, respectively [Figure 3]a and b. In the absence of collagen necrobiosis and vasculitic changes, a probable diagnosis of interstitial granulomatous drug eruption (IGDR) was hypothesized.
Figure 1: Multiple, pruritic, erythematous, annular plaques on the trunk (a); recurrence of lesions after desmopressin rechallenge (b)

Click here to view
Figure 2: Hypogranulosis, spongiosis with lymphocytes exocytosis, dyskeratotic cells and a few apoptotic keratinocytes associated with diffuse edema and interstitial infiltrate of lymphocytes and some histiocytes in the upper dermis, with periadnexal involvement and vacuolar interface dermatitis (H and E, ×10) (a). Immunohistochemical staining for CD68 antigen confirms the presence of histiocytes (magnification ×10) (b)

Click here to view
Figure 3: Evidence of piecemeal fragmentation of collagen (a) (Masson's trichrome stain ×20) and elastic fibers (b) (Verhoeff's stain ×20)

Click here to view


Since in most cases postoperative diabetes insipidus is transient, [1] we suspended desmopressin. After 3 weeks, lesions almost completely regressed [Figure 1]b], without recurrence of diabetes insipidus. One month later, the patient underwent radiation for residual prolactinoma, resulting in recurrence of transient diabetes insipidus which required intranasal desmopressin re-administration; the same lesions reappeared after 3 weeks of therapy and regressed 2 weeks after stopping the drug, confirming diagnosis of IGDR. No recurrence was observed during the subsequent 2-month follow-up.

IGDR is an uncommon pattern of adverse reactions to medication presenting as erythematous/violaceous, asymptomatic or slightly pruritic, annular plaques with indurated border. [2],[3] The most involved sites are the body folds, but it may also affect the trunk and extremities. [2] Histologically, IGDR is characterized by diffuse interstitial infiltrate of lymphocytes and histiocytes with collagen and elastic fibers fragmentation and vacuolar interface dermatitis. Atypical lymphocytes and palisaded granulomas surrounding degenerated collagen may be present. [3] Although the pathogenesis of IGDR is still not fully understood, the most recent theory suggests that it's the result of a cell-mediated immune response to drug-induced unknown dermal products and/or a disturbance in the degradation of collagen fibers responsible for interstitial granulomatous inflammation. [4]

Several medications have been implicated, including calcium channel blockers, angiotensin-converting enzyme inhibitors, lipid-lowering agents, nonsteroidal anti-inflammatory drugs, TNF-alpha inhibitors, febuxostat and herbal medications. [2],[3],[4] The latency period between drug intake and IGDR onset ranges from days to years; [2] no specific treatment is required since it regresses with involved medication suspension. [4] Differential diagnosis includes interstitial granuloma annulare, palisaded neutrophilic granulomatous dermatitis, and interstitial granulomatous dermatitis. Interstitial granuloma annulare and interstitial granulomatous dermatitis demonstrate complete collagen necrobiosis in contrast to IGDR. Leukocytoclastic vasculitis-like changes with neutrophils in early lesions and palisaded granulomas in developed lesions are characteristics of palisaded neutrophilic granulomatous dermatitis. The onset of IGDR shortly after intranasal desmopressin, associated with a recurrence of the manifestations after a rechallenge, would support a possible role of such drug in the induction of IGDR in our case. [5] To our knowledge, this report is the first instance of a similar association and, based on our experience, we suggest that desmopressin should be included among the causative medications of IGDR.

 
   References Top

1.
Loh JA, Verbalis JG. Diabetes insipidus as a complication after pituitary surgery. Nat Clin Pract Endocrinol Metab 2007;3:489-94.  Back to cited text no. 1
    
2.
James WD, Berger TG, Elston DM. Macrophage/Monocyte Disorders. In: Andrews Diseases of the Skin Clinical Dermatology. In: James WD, Berger TG, Elston DM, editors. 11 th ed.n. Philadelphia: Saunders Elsevier; 2011. p. 699.  Back to cited text no. 2
    
3.
Regula CG, Hennessy J, Clarke LE, Adams DR, Ioffreda MD, Graber EM, et al. Interstitial granulomatous drug reaction to anakinra. J Am Acad Dermatol 2008;59(Suppl 1):S25-7.  Back to cited text no. 3
    
4.
Atzori L, Pilloni L, Pinna AL. Interstitial granulomatous drug reaction due to febuxostat. Indian J Dermatol Venereol Leprol 2014;80:182-4.  Back to cited text no. 4
[PUBMED]  Medknow Journal  
5.
Nayak S, Acharjya B. Adverse Cutaneous Drug Reactions. Indian J Dermatol 2008;53:2-8.  Back to cited text no. 5
[PUBMED]  Medknow Journal  


    Figures

  [Figure 1], [Figure 2], [Figure 3]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
    Article in PDF (1,320 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed969    
    Printed10    
    Emailed0    
    PDF Downloaded39    
    Comments [Add]    

Recommend this journal